Some fluctuations in blood sugar levels are normal, but when the sugar levels become too high or too low it can become dangerous. Normal blood sugar levels vary between 3.3mmol/l and 5.5mmol/l. Hyperglycaemia occurs when blood sugar levels go above this range and become too high. Hypoglycaemia occurs when blood sugar levels fall below this level. The further outside normal ranges your blood sugars are, the more dangerous hyperglycaemia and hypoglycaemia can be.
3,987 patient reviews4.8/5
Our partner doctors will assess your medical history
Private payment and discreet packaging
Dispensed same day by UK registered pharmacies
Diabetes is a life-long condition where either the pancreas doesn't produce insulin, or it produces insufficient volumes of insulin to allow sugar to be absorbed from the bloodstream into the body's cells. It can also occur that you do produce enough insulin but it doesn't work properly; a condition known as insulin resistance.
Without intervention, diabetes leads to hyperglycaemia and those with the condition need to take insulin to lower their blood sugar levels. However, taking insulin or medications to manage your diabetes can sometimes lower your blood sugar levels too much and send you into a state of hypoglycaemia.
The onset of hyperglycaemia symptoms can be gradual and you may not notice some of the symptoms until blood sugar levels become extremely high – above 11mmol/l. The longer you're hyperglycaemic with raised blood sugars, the more serious symptoms can become.
It's important to recognise the early signs of hyperglycaemia, and diabetes, as you can intervene and get treatment before some of the more serious symptoms develop. These early warnings include:
If hyperglycaemia is left untreated and blood sugars remain high, the symptoms and effects can become more severe. A condition called ketoacidosis can develop, a state where the body burns fat at an extremely high rate and where ketones, which are toxic acids, build up in your blood stream and urine. The signs of this include:
In the long-term, if hyperglycaemia is left untreated and blood sugars remain excessively high, you can experience organ damage and other complications associated with diabetes.
The onset of hypoglycaemia can be more sudden and some people with diabetes may get little or no warning before a serious onset. However, for many there will be some early warning signs and it's important to be aware of these. They include:
Severe hypoglycaemia can be extremely dangerous. As the condition worsens - or in the case of a severe and sudden onset - a person may seem as if they're inebriated; slurring their words and moving clumsily. Other symptoms include:
If you're diabetic the most common causes for hyperglycaemia are:
While low blood sugar can happen to anyone, dangerously low drops in blood sugars are most commonly associated with treatments for diabetes. They can happen when:
The key to avoiding hyperglycaemia and hypoglycaemia is good monitoring of your blood sugars levels and management of your diabetes. You should be aware of the signs and symptoms of your blood sugars going too high or too low, so you can take corrective action.
In the case of hyperglycaemia, this involves:
If you are showing signs of ketoacidosis and severe hyperglycaemia, emergency treatment will be required to help lower your blood sugar levels. These normally require a hospital admission and involves:
In the case of hypoglycaemia, again you should take preventive steps to avoid its onset. This involves:
If you're experiencing mild hypoglycaemia, it can be treated by consuming or drinking a fast acting carbohydrate such as a fruit juice, soft drink or sugary sweet. You may also need to quickly consume a slower acting carbohydrate, if your next meal is not due shortly afterwards.
If you've a severe attack and experience a loss consciousness or seizure for more than five minutes, you'll need emergency medical assistance. If a glucagon injection kit is available, it can be used to quickly raise your blood sugar levels out of the dangerous zone. It's recommended that people with type 1 diabetes, in particular, wear medical ID bracelets to help emergency medical personnel treat them in the case of lost or impaired consciousness.